Alert archive / Texas / Tornado Warnings in 1995

Tornado Warning 52, NWS Amarillo, TX

June 8, 1995Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 8, 1995, 7:14 PM CDT for Wheeler County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1995, 7:14 PM CDT (00:14 UTC)
Expired
Jun 8, 1995, 8:15 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Wheeler County, TX

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:45 PM CDTTornado F4Allison, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1995-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1995-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 090014
TORAMA
TXC483-090115-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
714 PM CDT THU JUN 8 1995
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  815 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...WHEELER COUNTY
 
A TORNADO NEAR KELLERVILLE AT 713 PM CDT WILL MOVE NORTH-NORTHEAST AT 15
TO 20 MPH ACROSS NORTHERN WHELLER COUNTY. NEW MOBEETIE AND BRISCOE
ARE IN THE PATH OF THE TORNADO.
 
IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO.  SEEK SHELTER
IMMEDIATELY IN NEARBY REINFORCED BUILDINGS.  AS A LAST RESORT...
FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:31 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 8, 3:31 PM CDT, 3 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT THU JUN 08 1995

MAIN FCST PROBLEM IS HOW TO HANDLE CURRENT STATIONARY FRONT WHICH EXTENDS
ACROSS THE NRN TX PNHNDL...FROM N OF GAG...TO ABOUT 40 N OF AMA...TO S OF DHT
AND CAO.  THE MODELS INDICATE A SFC LOW FORMING IN ERN CO TONIGHT...WITH THE
LOW THEN MOVG NEWD INTO ERN NE BY 36 HRS (00Z FRI). BELIEVE A LOW MAY FORM IN
ERN CO OR THE OK PANHANDLE ALONG THE FRONT...AND THEN MOVE ENE ALONG THE
BNDRY.  HOWEVER...ALSO THINK THE UNSEASONABLY COOL AIR ERN CO/WRN KS AND THE
OK PANHANDLE IS NOT IN A HURRY TO LEAVE. CONVECTION FIRING NEAR AND NORTH OF
THIS BNDRY TONIGHT MAY ALLOW THE FRONT AND COOL AIR TO SINK FURTHER SOUTH INTO
THE TX PNHNDL RENDERING THE GUIDANCE TEMPS/POPS FROM THE PAST FEW RUNS
TERRIBLY MISLEADING. THINK THE FRONT WILL SINK THRU MOST OF TX PNHNDL BY 12Z
FRI AND PROBABLY ALL OF THE FCST AREA BY 12Z SAT. WILL LIKELY GO SEVERAL
DEGREES LOWER THAN GUIDANCE TON AND FRIDAY...IN MOST ZONES...ON THE ABOVE
REASONING. WILL PROBABLY CARRY 50 POPS IN THE WRN/CNTRL SECTIONS AND 60 IN THE
EAST. WILL ALSO KEEP 20/30 POPS FOR FRI ALL BUT NW WITH THE FRONT PROBABLY
STILL MOVG THRU OR STATIONARY IN THE SERN TX PNHNDL. WILL EMPHASIZE MORE
CLOUDINESS TON AND FRI IN VIEW OF THE EXTENSIVE CLOUDINESS THAT CURRENTLY
EXISTS OVER ERN CO/WRN KS BEHIND THE FRONT.

18Z AMA SOUNDING INDICATED A LIFTED INDEX OF -6...A SWEAT INDEX OF 378...TOTAL
TOTALS OF 56...AND NEAR 2400 J/KG OF CAPE. WBZ HEIGHT WAS 8700 FT AND THE CAP
WAS ABOUT 3 DEG. EXPECTING SFC WINDS SOUTH OF THE BNDRY AND E OF THE DRYLINE
TO BACK MORE SERLY AND INCREASE THIS EVE INCREASING DIR/SPEED SHEAR.  VERY
HIGH DWPT AIR IN THE CNTRL AND ERN TX PNHNDL AND INCREASING SERLY FLOW INTO
THE FRONT TONIGHT LEADS TO A CONCERN FOR LOCALLY HEAVY RAINFALL.  RIGHT NOW
HAVE DECIDED NOT TO GO WITH A FLASH FLOOD WATCH. FL FLOOD GUIDANCE INDICATES
MOST COUNTIES IN THE AREA CAN HANDLE~ AROUND 2 TO 2.5 INCHES IN 3 HRS. WILL
MENTION LCL HVY RAIN IN FCST FOR THE ERN ZONES WHERE THE HIGHEST DWPTS EXIST.

.AMA...NONE.
.OK...NONE.

CARUSO

In the hours before

Special weather statement, Jun 8, 5:18 PM CDT, 1 hour 56 minutes before
TXZ014-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT THU JUN 8 1995

...TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT...
THE LARGE TORNADO THAT MOVED THROUGH PAMPA HAS VACATED GRAY
COUNTY.  THEREFORE...THE NATIONAL WEATHER SERVICE ALLOWED THE
TORNADO WARNING FOR GRAY COUNTY TO EXPIRE AT 515 PM CDT.
HOWEVER...MORE THUNDERSTORMS NEAR CLARENDON WILL MOVE NORTH INTO
GRAY COUNTY DURING THE 5 PM HOUR.  MORE SEVERE WEATHER IS
POSSIBLE IN GRAY COUNTY AND NEW WARNINGS WILL BE ISSUED IF
NECESSARY.  REMAIN ON THE LOOKOUT FOR ADDITIONAL DANGEROUS
STORMS.

SP
Special weather statement, Jun 8, 5:19 PM CDT, 1 hour 55 minutes before
TXZ014-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT THU JUN 8 1995

...TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT...
THE LARGE TORNADO THAT MOVED THROUGH PAMPA HAS VACATED GRAY
COUNTY.  THEREFORE...THE NATIONAL WEATHER SERVICE ALLOWED THE
TORNADO WARNING FOR GRAY COUNTY TO EXPIRE AT 515 PM CDT.
HOWEVER...MORE THUNDERSTORMS NEAR CLARENDON WILL MOVE NORTH INTO
GRAY COUNTY DURING THE 5 PM HOUR.  MORE SEVERE WEATHER IS
POSSIBLE IN GRAY COUNTY AND NEW WARNINGS WILL BE ISSUED IF
NECESSARY.  REMAIN ON THE LOOKOUT FOR ADDITIONAL DANGEROUS
STORMS.

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:01 PM CDTTornado WarningAMARoberts59 min
Jun 8, 7:28 PM CDTSevere Thunderstorm WarningAMALipscomb62 min
Jun 8, 7:43 PM CDTTornado WarningAMAHemphill62 min
Jun 8, 11:08 PM CDTSevere Thunderstorm WarningAMALipscomb24 min

Nearby

Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.